Medical questions & health advice by board certified doctors
"why is my tonge white and sore?"
I'm a 28 year old single male i have had athsma since i was four.I recently used a sample albuterol inhaler i got from my doctor. Shortly after i started using it my tounge got white and sore.I have had this reaction to steroid inhalers bet never albuterol what is the cause of this?I was told it may be thrush but i dont know ,should i return to the doctor?
Thrush is a very common reaction to the use of inhaled steroid inhalers, but it is interesting that you seem to have developed symptoms that seem to be similar to thrush on a medication such as albuterol. Albuterol is a bronchodilator, which means that it dilates your lungs and opens them up to help the air get in, and it does this by stimulating natural receptors in your lungs. They are very good at helping short term breathing, but occasionally your doctor will also feel that you need something to decrease the inflammation and swelling that come with chronic irritation. In those instances, your doctor might choose to prescribe a steroid inhaler, which is excellent for some of the longer term symptoms of asthma. It is important to always rinse your mouth after using these steroid inhalers, as the steroid will decrease the activity of your immune system in the areas that it interacts with. This is not a problem in the large surface area of your lungs, but if you spray the steroid right onto the back of your tongue and don't rinse afterwards, some people will get thrush. If you are having symptoms similar to thrush after starting a new prescription, you should speak with the physician who prescribed the inhaler.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.